Format

Send to:

Choose Destination
See comment in PubMed Commons below
Toxicol Appl Pharmacol. 1991 Mar 1;107(3):535-44.

Allylamine and acrolein toxicity in perfused rat hearts.

Author information

  • 1Department of Pathology, University of Texas Medical Branch, Galveston 77550.

Abstract

We assessed the in vitro toxicity of the cardiovascular toxicant allylamine, and its presumed in vivo metabolite, acrolein. In dose-response experiments, rat hearts perfused with allylamine (10-30 mM) or acrolein (0.01-3.0 mM) for 2 hr were assessed by standard histopathology and assay of creatine kinase (CK) in effluent. Allylamine-perfused hearts showed no grossly apparent functional abnormality except at 30 mM, but acrolein-perfused hearts beat irregularly and stopped rapidly (within 15 min at 0.01-0.3 mM, and by 5 min at 3.0 mM). Extensive contraction band necrosis and an apparently dose-dependent loss of CK were evident in allylamine-perfused hearts, whereas acrolein perfusion resulted in no morphologic lesions or CK loss. Additional experiments, however, suggest that acrolein perfusion results in denaturation of CK, making it undetectable in effluent. In hemodynamic preparations of rat hearts perfused with 10 mM allylamine, contraction band necrosis and extensive mitochondrial changes were seen by electron microscopy. Allylamine caused a marked rise in left ventricular pressure at 5 and 10 min, followed by a slow decline to a markedly depressed level at the end of 2 hr. End diastolic pressure rose steadily throughout the 2-hr perfusion. Coronary flow was similar in control and allylamine-perfused hearts for 1 hr, but then declined slowly. These experiments suggest that vascular spasm or alterations in coronary flow are not the cause of allylamine-induced myocardial damage. Allylamine's toxic effect on myocardium in this model may be mediated through its metabolism and subsequent injurious intracellular events.

PMID:
2000639
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk